Reviewed by: Emily A. Thorell, MD, MSCI University of Utah/Primary Children’s Hospital

Perturbations of the infant microbiome from early antibiotic administration are known to be a risk factor for the development of systemic disease such as allergy, obesity, inflammatory bowel disease, arthritis, and multiple sclerosis later in life. Zven et al. add to this growing body of work with a large study in JAMA Pediatrics of almost 800,000 Tricare beneficiary children over a 12-year period. They compared infants who received antibiotics in the first 6 months of life to those who did not for development of any allergic disease (food allergy, anaphylaxis, asthma, atopic dermatitis, allergic rhinitis, allergic conjunctivitis, and contact dermatitis) and reviewed associations with any specific antibiotic class or exposure. They found, after adjusting for c-section, prematurity, sex, antacid exposure, and total antibiotic days of therapy, that those who received any antibiotic class were significantly more at risk for any allergic outcome; penicillin being the highest with an adjusted hazard ratio (aHR) of 1.3 (1.28-1.31), sulfonamides the lowest 1.06 (1.03-1.1). Interestingly if one additional class of antibiotic was given, there was even more risk of each category of allergic disease; most profoundly asthma, with an aHR of 1.47 (1.45-1.49).

This study adds to the known literature on risk of development allergic disease with early antibiotic administration likely secondary to alterations of the microbiome in these infants. Antibiotic stewardship efforts in this population should be focused on the necessity of these administrations and whether they could be avoided or narrowed in spectrum, thus trying to preserve the gut microbiome.

Reference:

Zven SE, Susi A, Mitre E, Nylund CM. Association Between Use of Multiple Classes of Antibiotic in Infancy and Allergic Disease in Childhood. JAMA Pediatr. 2020;174(2):199–200. doi:10.1001/jamapediatrics.2019.4794